Pennsylvania, 2004

Flood in Pennsylvania, August 13, 2004

August 13, 2004 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 13, 8:57 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 13, 8:57 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
957 AM EDT FRI AUG 13 2004

.SHORT TERM (REST OF TODAY)...
CURRENT FORECAST IS RUNNING SMOOTHLY AND THUS NO NEED TO UPDATE.
PRECIP FROM OVERNIGHT MOVING NORTH OF PA AND SOME PRECIP IN FAR
WESTERN PORTION OF THE STATE. CENTRAL PA CURRENTLY DRY EXPECT FOR A
FEW SHOWER THAT ARE NOT LIKELY REACHING THE GROUND IN THE LOWER
SUSQ...WHICH IS GOOD NEWS DUE TO HEAVY RAIN (5+ INCHES IN ISOLATED
LOCATIONS) YESTERDAY AND OVERNIGHT. SOME MINOR FLOODING STILL
ON-GOING IN THE AREA.

BONNIE CONTINUES HER NORTHEAST TRACK AND THUS WILL NOT
PRODUCE MUCH RAIN FOR CENTRAL PA TODAY. WILL BE WATCHING TRACK OF
CHARLIE FOR THIS WEEKEND.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 400 AM EDT FRI AUG 13 2004

AVIATION...

WIDESPREAD IFR/MVFR WILL CONTINUE ACROSS CENTRAL PA THROUGH MID
MORNING FRIDAY AS TROUGH LIFTS TO THE NE.  PRECIP WILL TAPER TO
SCATTERED SHOWERS ALSO BY MID MORNING FRIDAY...MAINLY IN THE WEST.
INFLUENCE OF REMNANTS OF BONNIE WILL KEEP CEILINGS LOW THROUGH
AROUND NOON...BUT THEN EXPECT SOME VFR CONDITIONS TO DEVELOP FRI
AFTN AND CONTINUE INTO EARLY FRI NIGHT.  HOWEVER UPPER TROUGH AND
ABUNDANT LOW LEVEL MOISTURE WILL ALLOW STRATOCUMULUS TO RETURN LATER
FRI NIGHT BRINGING CEILINGS BACK DOWN TO MVFR CONDITIONS AGAIN.

SHORT TERM (TODAY THROUGH SUNDAY)...

SATELLITE IMAGERY SHOWING WAVE LIFTING NORTH OF PA THIS
MORNING...TAKING SHIELD OF RAIN WITH IT. FLOODING IS ONGOING OVER
PORTIONS OF LOWER SUSQ VALL FROM UP TO 5 INCHES OF RAIN OVER THE
LAST 24 HOURS. MAY HAVE TO EXTEND FLOOD WARNING THRU MID MORNING
OVER LANCASTER/SCHUYLKILL COUNTIES.

REMNANTS OF BONNIE ON THE CAROLINA COAST APPEARS HEADED ON A NE
COURSE THAT WILL MISS OUR FA. THUS...LITTLE RAIN UNTIL CHARLEY
ARRIVES SAT NITE. WEAK VORT LOBE OVER OHIO WILL SWING THRU LATER
TODAY PRODUCING A FEW SHWRS...MAINLY NW MTNS. SE OF MTNS...A FEW
BREAKS OF SUN POSSIBLE LATER TODAY...THE RESULT OF DOWNSLOPING NW
FLOW.

TPC GUIDANCE TRACKS CHARLEY OVER LOWER SUSQ VALL SAT NITE...WHICH
WOULD PRODUCE SWATH OF HEAVIEST RAIN FROM SUSQ VALLEY WESTWRD INTO
CENTRAL MTNS. A FORWARD SPEED OF ARND 25MPH SUGGESTS A 4-INCH
RAINFALL BASED ON TROP SYSTEM RULE OF THUMB. EARLIER FLOOD WATCH
EXTENDED FROM THIS AM THRU SUN AM. HOWEVER...WITH LITTLE RAINFALL
EXPECTED UNTIL SAT NITE...WILL REWORD FFA TO HIGHLIGHT THE REAL
THREAT SAT NITE/EARLY SUNDAY. WILL ALSO HAVE TO WATCH FOR
POSSIBILITY OF SVR WX IN HIGHLY SHEARED/MOD INSTABILITY ENVIRONMENT
EAST OF STORM TRACK.

LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...

MREF DATA SHOWING WEAK RIDGING EARLY NEXT WEEK. 850 TEMPS NR 11C
SUGGEST HIGHS IN THE 70S. A WARMING TREND SEEMS LIKELY LATER NEXT
WEEK AS TROUGH DIGS OVER THE PLAINS AND SFC HIGH POSITIONED OFF EAST
COAST. 850 TEMPS SUGGEST HIGHS WELL INTO THE 80S WITH AN INCREASING
CHC OF SHWRS/STORMS LATE WEEK AS COLD FRONT APPROACHES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ012-018-019-025>028-034>037-
     041-042-045-046-049>053-056>059-063>066 SATURDAY NIGHT THROUGH
     SUNDAY.
&&

SHORT TERM (UPDATE)...ONDREJIK
Hazardous weather outlook, Aug 13, 4:50 AM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
550 AM EDT FRI AUG 13 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-140944-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
550 AM EDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

HEAVY RAIN OVERNIGHT HAS CAUSED FLOODING OVER PORTIONS OF EASTERN
PENNSYLVANIA. SOME CREEKS WILL REMAIN FLOODED THROUGH THE MORNING
HOURS IN SCHUYLKILL...LEBANON AND LANCASTER COUNTIES...WHERE UP TO 5
INCHES OF RAIN HAS FALLEN DURING THE LAST DAY OR SO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

THE REMNANTS OF HURRICANE CHARLEY WILL TRACK UP THE EAST COAST LATE
SATURDAY...LIKELY PASSING OVER EASTERN PENNSYLVANIA BY SUNDAY
MORNING. LOCALLY HEAVY RAINFALL OF UP TO 4 INCHES IS POSSIBLE FROM
THE CENTRAL MOUNTAINS EASTWARD INTO THE SUSQUEHANNA VALLEY DURING
SATURDAY NIGHT AND SUNDAY MORNING. SHOULD THIS SCENARIO PLAY
OUT...FLOODING OF CREEKS...STREAMS AND SMALLER TRIBUTARIES OF THE
MAIN STEM RIVERS WOULD OCCUR LATE SATURDAY NIGHT AND EARLY SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lancaster

When
August 13, 10:30 AM EST to 4:00 PM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Heavy rain caused flooding along the Conestoga River at Lancaster. The river rose above flood stage of 11.0 feet at 10:30 EST on the 13th, crested at 11.4 feet at 12:45 EST, then fell back below flood stage at 16:00 EST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421381.